tiny vent

  1. A new (to this department) PA.

    A garden variety headache.

    An order for ns at 100 ml/hr. Our order sysem is a little wierd, so I figure she wanted a bolus, and entered it wrong. If the pt stays for 3 hours, that is a bit less fluid than is in a can of soda. When I check on this order, she gives me an explanation about how important it is to hydrate headaches. She would recieve better hydration by standing outside in the rain.

    Then: Toradol 30 mg iv, compazine 10 mg iv, benadryl 50 mg PO. PO? This has got to be a typo. One of the benefits of the benadry in this cocktail is preventing a compazine reaction. This one has got to be a mistake, so I double check it. Then, I get an explanation about benadryl can cause agitation. Clearly this woman has not seen a good compazine freak out. And..., if this pt does go nuts, what then- Benedryl iv?

    None of this is a big deal to me. This pt wasn't especially sick, and nothing we did would have much impact. A compazine reaction would have been a great learning experience for anyone who hasn't seen one. The provider, for example.

    My problem is going to come is she gives any questionable orders in an emergency. At five years of experience, I'm no expert, but I know goofy when I see it.

    OK, I feel better now.

  2. 6 Comments

  3. by   Pixie.RN
    I read "tiny vent" and thought you were looking for a portable ventilator. LOL.

    That does sound a bit goofy. Is the provider open to suggestions?
  4. by   classicdame
    beware. this is the type who will not back you up in the event of a disaster.
  5. by   hherrn
    I tried to suggest that 100ml an hour is a maintenence rate, not a hydration rate. I tried to give her an out by maybe blaming it on the ordering system. As far as the po meds, "I was thinking maybe you might have wanted that iv so the meds kick in at the same time" (it is, after all, called a 'cocktail' not 'two medications followed by a third about a half hour later.) That's when she explained to me that benadryl can cause agitation. There are hundreds of dugs that can cause agitation, but if I had to guess which would be more likely, I have to go with the compazine.

    I have only had minimal interaction with her. Maybe she is great, and I caught her on a bad day. It wasn't her lack of knowledge that concerned me as much as her lack of receptiveness. If she makes a bad call when it matters, and somebody catches it, will she listen?

    I am spoiled in that I have worke almost exclusively with really competent ER providers. This place alo has residents both in the ER, and hospitalists. It's a whole different ball game.

  6. by   mwboswell
    Yeah, I'd wait it out and see. See how this person "fits" in to your EM setting.

    From personal experience both at the Staff-RN level and the NP level - I've seen many differences in different ED's.

    I've done certain things one way for a while, then worked at another ED an they've done it completely differently! After a while I find that I had to "morph" to fit their mold.

    Maybe this person's background was "different" or maybe their training used some different ways of thinking....

    I'd really like to know what their response was when you informed them that 100ml/hr is maintenance not rehydration?????

    Hang in there!
  7. by   mwboswell
    Quote from LunahRN
    I read "tiny vent" and thought you were looking for a portable ventilator. LOL.

    What YOU posted was FUNNY too!
  8. by   Roy Fokker
    Me? I just dilute the Compazine in a bag of 50/100 ml of NS and hang it while I slow push the others

    But yeah, it did sound weird that the provider was more concerned about the Benadryl "reaction" than the Compazine reaction.

    Is s/he an 'absolutely' new provider (as in new to being a PA/new to PA in the ED/new PA to your ED) ? Sometimes, a lot of this is just "new nerves". As they settle in, the vast majority of 'em get to know the Staff they're working with (both the attending docs and the RNs/CNAs) and become more comfortable with their roles and incidents like this usually don't re-occur